Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 59, NWS Greenville-Spartanburg, SC

May 26, 1997Chester County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at May 26, 1997, 6:13 PM EDT for Chester County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1997, 6:13 PM EDT (22:13 UTC)
Expired
May 26, 1997, 6:45 PM EDT
In force
32 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Chester County, SC

The radar

The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:35 PM EDTThunderstorm Wind 55Chester, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WUUS1 KGSP 262214 RRA
SVRGSP
SCC023-262245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
613 PM EDT MON MAY 26 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL SOUTH CAROLINA
 
   ...SOUTHERN CHESTER COUNTY
 
...AT 611 PM EDT...DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
10 MILES SOUTHWEST OF THE CITY OF CHESTER. THE STORM WAS MOVING TO THE
SOUTHEAST AT 30 MPH. THE STORM WILL BE NEAR BLACKSTOCK AFTER 630 PM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:36 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 26, 2:36 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
235 PM EDT MON MAY 26 1997

.FCST TRENDS LOOK GOOD.

VERY WARM AND HUMID AIR OVR CWA ATTM WILL GRADUALLY BE PUSHED SOUTH
OF THE CWA BY LATE EVENING AS COLD FRONT IN NRN NC DROPS SOUTHWARD
DURG THE AFTN AND EVENING.

THE DRIER THETA E NORTH OF THE FRONT WILL BURROW IN LATE TNT AND WILL
CONTINUE OVER THE VCNTY THRU TUESDAY.  CURRENTLY HAVE TSTMS FIRING
ALNG NE EDGE OF CWA ...EAST AND NORTH OF CLT WITH REMANANTS OF MCC OR
WEAKENING S/W IN CNTRL TN POISED TO SPREAD IN NEXT.  EXPECT PERIODS OF
HWRS AND TSTMS TO CONTINUE TO DEVELOP ACROSS CWA IN VRY UNSTBL AIR
SOUTH OF FRONT.  CAPES CONTINUE ARND 2500-3000 GIVEN CURRENT TEMP AND
DWPNT SPREADS AND MODELS SHOWING WEAK DPVA...UPR DIVG AMD LOW LVL
MOIST CONVG THRUOUT CWA INTO THIS EVENING.

LATER TNT AND ERLY TUES...EXPECT TO GET INTO A LOW ST..FOG AND OCCAS
DRIZ PATTER AS WEDGE DEVELOPS.  NEXT S/W TO SPREAD MOISTURE OVR COOL
WEDGE LATE TUES AND TUESDAY NIGHT LOOKING REASONABLE.

GSP 60/69/58/70 5/3/5/5
CLT 59/68/57/69 5/4/5/5
AVL 56/65/53/62 6/5/5/5

NEAL

In the hours before

Special weather statement, May 26, 12:35 PM EDT, 5 hours 38 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-262300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1235 PM EDT MON MAY 26 1997

A COLD FRONT EXTENDING EAST-WEST FROM SOUTHERN KENTUCKY TO ALONG THE
NORTH CAROLINA AND VIRGINIA BORDER AT NOON WILL SAG SOUTH THRU THE
TENNESSEE VALLEY AND THE CAROLINAS THIS AFTERNOON AND TONIGHT.

DAYTIME HEATING WILL COMBINE WITH THE WARM AND UNSTABLE AIRMASS ALREADY
IN PLACE SOUTH OF THE FRONT TO CREATE CONDITIONS FAVORABLE FOR STORMS
TO DEVELOP.  THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EVENING
OVER NORTHEAST GEORGIA AND THE WESTERN CAROLINAS.   A FEW OF THE
THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING DOWNBURST WINDS...
MAINLY LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG AND SOUTH OF
THE COLD FRONT.

SPOTTER ACTIVATION MAY BE NECESSARY BY MIDDLE TO LATE AFTERNOON IF THE
STORMS DEVELOP AS EXPECTED.  TUNE TO NOAA WEATHER RADIO OR YOUR
FAVORITE COMMERCIAL RADIO OR TELEVISION STATION FOR LATER STATEMENTS...
WATCHES AND POSSIBLE WARNINGS.

NEAL
Special weather statement, May 26, 12:36 PM EDT, 5 hours 37 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-262300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1235 PM EDT MON MAY 26 1997

A COLD FRONT EXTENDING EAST-WEST FROM SOUTHERN KENTUCKY TO ALONG THE
NORTH CAROLINA AND VIRGINIA BORDER AT NOON WILL SAG SOUTH THRU THE
TENNESSEE VALLEY AND THE CAROLINAS THIS AFTERNOON AND TONIGHT.

DAYTIME HEATING WILL COMBINE WITH THE WARM AND UNSTABLE AIRMASS ALREADY
IN PLACE SOUTH OF THE FRONT TO CREATE CONDITIONS FAVORABLE FOR STORMS
TO DEVELOP.  THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EVENING
OVER NORTHEAST GEORGIA AND THE WESTERN CAROLINAS.   A FEW OF THE
THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING DOWNBURST WINDS...
MAINLY LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG AND SOUTH OF
THE COLD FRONT.

SPOTTER ACTIVATION MAY BE NECESSARY BY MIDDLE TO LATE AFTERNOON IF THE
STORMS DEVELOP AS EXPECTED.  TUNE TO NOAA WEATHER RADIO OR YOUR
FAVORITE COMMERCIAL RADIO OR TELEVISION STATION FOR LATER STATEMENTS...
WATCHES AND POSSIBLE WARNINGS.

NEAL

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.